By: Shelagh McNally for Reflux1
For those suffering from GERD or constant heartburn, proton pump inhibitors (PPI) are their saving grace. These powerful antacid drugs are often prescribed to stop overproduction of acid that causes reflux. But using these drugs may result in lowering resistance to dangerous bacteria according to a new study published in the December issue of The Journal of American Medical Association.
| PPIs currently available: |
These medicines vary in strength and have different potential side effects. Be sure to discuss possible side effects with your doctor when he prescribes a new medication for you to take.
A group of scientists and researchers at Montreal’s University of McGill recently found a link between using PPIs and the C. difficile infection. Dr. Sandra Dial and her colleagues examined a British outpatient of more than 18,000 patients from 1994 to 2004 and found there were 1,672 cases of C. difficile diagnosed during that time. The numbers steadily increased from about one case per 100,000 at the start to 22 per 100,000 at the end of the period. Many of the people in the study had not been hospitalized or had been taking antibiotic drugs – the most two most common scenarios for developing C. difficile. Dial’s team found patients taking the more powerful proton pump inhibitors such as Nexium were three times more likely to develop the bug while those on less potent drugs such as Pepcid and Zantac were two times more likely to be infected. Equally alarming was the fact that only 37 percent of the people infected were taking antibiotics 90 days prior to their infection.
C. difficile, also known as Clostridium difficile is a spore forming bacteria which can be part of the normal intestinal flora without causing disease. The trouble starts when normal intestinal flora is altered, allowing C. difficile to flourish in the intestinal tract and produce a toxin that causes a watery diarrhea. Mild cases have frequent watery stools with a foul smell. The more severe cases develop painful colitis with accompanying abdominal cramps as well as prolonged diarrhea with blood and mucous. Severe cases may require hospitalization and quarantine. The overuse of antibiotics, especially penicillin has long been identified as a culprit to developing the disease and C. difficile has been running rampant throughout hospitals and nursing homes because the spores in the stools can live up to 70 days and are easily spread from person to person. Both Quebec and the United States have been battling prolonged outbreaks.
Dial and her team were surprised to find a connection between the two. “Further research is needed in this particular area to determine the validity on this link. We know they damage the lining of the upper gastrointestinal tract… And we also found that they can damage the lower intestinal tract. We just wondered if an injured intestinal tract might be more susceptible to the organism,” said Dial.
Clifford McDonald, a C. difficile expert at the U.S. Centers for Disease Control in Atlanta, commented that proton pump inhibitors were recently linked to an outbreak of C. difficile at a hospital and nursing home in Maine. “That floors me a little bit," said Dr. McDonald. He stressed the importance of determining if there is a connection between the pumps and this infection “because, boy, everyone and their brother seems to be on them.” AstraZenaca, which markets Nexium, said patient’s safety is the company’s top priority and agreed that more research needs to be conducted.
“The message I've tried to give with this is that every drug potentially can have side effects and whenever patients are prescribed or are taking drugs, they have to really discuss with their physician the risks and benefits about the drugs that they're taking,” said Dial.